Kentucky, 2021

Tornadoes and Hail in Kentucky, December 5 to 6, 2021

December 5 to 6, 2021 · NWS PAH · 12 events in 7 counties and zones

A strong cold front moved through the region, preceded by numerous thunderstorms during the evening hours on December 5th and into the early morning on the 6th. Large hail, a few tornadoes, and an isolated damaging wind event accompanied the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$455,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong cold front moved through the region, preceded by numerous thunderstorms during the evening hours on December 5th and into the early morning on the 6th. Large hail, a few tornadoes, and an isolated damaging wind event accompanied the strongest storms. There were four tornadoes that touched down in the Tennessee border counties of western Kentucky. A loose clustering of storms and embedded supercells caused most of the severe weather in the evening. Overnight, the severe weather was mostly in the form of a convective line with embedded mesoscale circulations. The severe storm environment was characterized by weak instability but very strong wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 5, 5:00 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 5, 5:00 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
500 PM CST Sun Dec 5 2021

.UPDATE...
Updated aviation section for 00z taf issuance

&&

.SHORT TERM...(Tonight through Tuesday)
Issued at 220 PM CST Sun Dec 5 2021

Our warm advection zone has some thunder in scattered convection,
mainly within the best ribbon of an isodrosothermal nose of 60F
surface dew points, which is coincident with a 325-330K theta-e
ridge/moisture flux convergence. Anticipate this scattered warm
sector convection will remain possible into the early evening
hours, though there could be a relative lull late this afternoon
before picking up again early this evening.

After that is when we see our severe weather parameters try to
come together, with similar signal magnitude as the past couple
days. Namely 30-40 kts of bulk shear in the lower 3 KM between
00z-06z, and 200-300 units of helicity within an area of greater
than 300 J/KG MLCAPE as the cold front makes its approach. This
keeps with little change our damaging wind/isolated tornado threat
going thru the evening hours. Shear values increase as
instability wanes overnight, and with the upper flow
evolving/becoming parallel to the front moving thru, this should
transition the svr threat to a heavy rain/localized flooding
mode, which is also little changed from previous forecasts save
for maybe slightly lower overall storm average qpf. 1 plus inch is
a good bet basically along/south of the Ohio river, with maybe
locally pushing the mid 1 inch range in our far southeast.

Thunder should diminish/be gone with fropa, which effectively for
our FA, is by 12Z, though a shower may linger into the early
morning in our far southeast, ending by 15Z. Minor collaborative
adjustments may be necessary there/but all in all, it's been a
pretty consistent signal/forecast and timing.

Much colder air is incoming behind the front, with Monday highs
largely in the 40s and likely not even reaching 40 on Tuesday.

.LONG TERM...(Tuesday night through Sunday)
Issued at 220 PM CST Sun Dec 5 2021

A weak upper level wave will move over our region Tuesday night.
Models had been trending colder and drier with this feature the last
couple of days, and now it looks like very small chances of light
snow or flurries will cover it. Went with slight chances by late
Tuesday night for all but the Ozark foothills in southeast Missouri.

Dry conditions will return for Wednesday as temperatures moderate
back up to around 5 degree below normal.  Winds will shift to the
south Wednesday night and Thursday with the approach of a weak cold
front.  This will result in warmer conditions, with lows near normal
Wednesday night and 5 to 8 degrees above normal Thursday.  The cold
front will move through the middle Mississippi and lower Ohio
valleys Thursday afternoon and Thursday evening, which may bring
some light rain to all but our far west and northwest counties.

As we get into late Thursday night and Friday, models vary in
whether or not the southwest half of the cold front will lift back
north as a warm front with the approach of a surface low over the
Central Plains.  Model blends lean toward the warm front solution,
and this increases chances of rain through Friday.

By Friday night into Saturday, the low will be moving into the Great
Lakes region, dragging the associated cold front through our area by
early Saturday.  Widespread rain is likely along and well out ahead
of the front, with our highest chances through the day Saturday.
Chances will taper off west to east late Saturday into Saturday
evening.  Colder air will be filtering in behind the front, and the
NBM lingers small chances of rain to a rain/snow mix late Saturday
night, and chances of light rain Sunday.  Not very confident any
precipitation will linger for that time period, but will leave the
slight chances in for now.

&&

.AVIATION...
Issued at 500 PM CST Sun Dec 5 2021

A cold front will move southeast across the taf sites late tonight.
Ahead of the front, expect a gradual increase in showers and
thunderstorms. Winds will be gusty from the south. Widespread mvfr
cigs are expected to persist along and ahead of the front. Some ifr
conditions are expected in thunderstorms, and tafs will be amended
as the timing and location of storms becomes more evident.

As the front passes, winds will shift into the northwest and remain
gusty.

Mainly clear skies are expected on Monday as high pressure builds in
behind the front. Winds will remain gusty from the northwest.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

Aviation...MY
Hazardous weather outlook, Dec 5, 2:40 PM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
240 PM CST Sun Dec 5 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
240 PM CST Sun Dec 5 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A line of thunderstorms will develop in advance of an approaching
cold front tonight. Some storms may become severe, with damaging
winds and possibly a tornado the main severe storm hazards. A
slight risk of severe storms runs along and south of a Poplar
Bluff, Missouri, to Cape Girardeau, to Evansville, Indiana line. A
marginal risk exists elsewhere. Heavy rain could also cause
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested tonight.

In the hours before

Special weather statement, Dec 5, 6:57 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
657 PM CST Sun Dec 5 2021

KYZ002>004-MOZ112-060130-
Carlisle KY-Ballard KY-Hickman KY-Mississippi MO-
657 PM CST Sun Dec 5 2021

...Strong thunderstorms will impact portions of northwestern Hickman,
Carlisle, southeastern Ballard and east central Mississippi Counties
through 730 PM CST...

At 656 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Wyatt to near Towosahgy State Historic
Site. Movement was northeast at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Wickliffe around 705 PM CST.
  Bardwell around 710 PM CST.

Other locations in the path of these storms include Lovelaceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3670 8924 3688 8925 3709 8888 3695 8881
      3678 8881
TIME...MOT...LOC 0056Z 246DEG 47KT 3686 8923 3673 8923

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08

The radar

The Paducah radar (KPAH), 14 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ballard

When
December 5, 7:16 PM CST
Where
Ballard County, Gage
Measured
0.75 in hail
Reported by
Public
Coordinates
36.980, -88.880

Hail, McCracken

When
December 5, 7:29 PM CST to 7:35 PM CST
Where
McCracken County, 3 mi SW of Lone Oak to 4 mi NW of Lone Oak
Measured
1.5 in hail
Property damage
$20,000
Reported by
NWS Employee
Coordinates
36.999, -88.709

Hail was reported a few miles northwest through southwest of Lone Oak. Most of the hail was dime sized, but the largest stone was 1.5 inches. Some hail damage was reported to vehicles near Lone Oak.

Hail, McCracken

When
December 5, 7:35 PM CST
Where
McCracken County, Paducah
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.080, -88.630

Tornado, Livingston

When
December 5, 8:24 PM CST to 8:25 PM CST
Where
Livingston County, 3.33 mi WNW of Ledbetter to 3.05 mi WNW of Ledbetter
Rating
EF0
Path length
0.29 mi
Path width
25 yd
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.064, -88.538

A towboat captain on the Ohio River near the confluence of the Tennessee River reported a tornado narrowly missed the boat as it crossed the river. The tornado ripped the flag off the flagpole on the bow of the vessel. No other damage was reported. Peak winds were estimated near 65 mph.

Hail, Hopkins

When
December 5, 8:30 PM CST
Where
Hopkins County, 1 mi SSE of Madisonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.317, -87.493

Tornado, Graves

When
December 6, 3:23 AM CST to 3:29 AM CST
Where
Graves County, 2.15 mi SSE of Wingo to 0.69 mi N of Cuba
Rating
EF0
Path length
5.92 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.620, -88.720

This weak tornado tracked across rural farm country between Wingo and Cuba. Mainly trees and large tree branches were down. There was damage to a few barns and a chicken house. Peak winds were estimated near 85 mph.

Tornado, Graves

When
December 6, 3:34 AM CST to 3:36 AM CST
Where
Graves County, 0.69 mi N of Tri City to 2.22 mi E of Tri City
Rating
EF0
Path length
2.32 mi
Path width
300 yd
Continued into
Calloway, Ky (PAH)
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
36.590, -88.530

Along the Graves County portion of the path, many large tree branches were down. The short portion of the path in Graves County was rated EF-0. The tornado then proceeded into Calloway County.

Tornado, Calloway

When
December 6, 3:36 AM CST to 3:43 AM CST
Where
Calloway County, 3.6 mi WSW of Lynn Grove to 1.31 mi ESE of Wiswell
Rating
EF1
Path length
7.25 mi
Path width
500 yd
Property damage
$225,000
Reported by
NWS Storm Survey
Coordinates
36.580, -88.490

The tornado continued into Calloway County from Graves County. Trees were snapped or uprooted. Near the end of the damage track, a tree landed on a house. Many large tree branches were down. Three large pole barns were destroyed, and structural damage occurred to nearby houses, including roof damage. Vehicles were damaged. The tornado track ended only a few miles southwest of Murray. Peak winds in the Calloway County portion of the tornado were estimated near 100 mph.

Hail, Calloway

When
December 6, 3:50 AM CST
Where
Calloway County, Almo
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.700, -88.270

Thunderstorm Wind, Calloway

When
December 6, 3:50 AM CST
Where
Calloway County, 3.5 mi E of Murray
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.620, -88.257

Significant tree and power line damage was reported along and near Highway 280.

Tornado, Todd

When
December 6, 4:33 AM CST to 4:42 AM CST
Where
Todd County, Tress Shop to 5 mi ENE of Elkton
Rating
EF1
Path length
8.58 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
36.830, -87.220

The tornado tracked from west to east, passing just north of Elkton by only about one mile. Several older barns were damaged or destroyed. Many large trees were uprooted or snapped. Two semi trailers were flipped over. One of the trailers, which was at the intersection of Highways 181 and 106, was storing construction equipment. There was minor roof damage. Peak winds were estimated near 90 mph.

Tornado, Todd

When
December 6, 4:40 AM CST to 4:45 AM CST
Where
Todd County, 0.69 mi S of North Zion to 1.77 mi NW of Allensville
Rating
EF0
Path length
4.43 mi
Path width
75 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.740, -87.170

Several sheds experienced roof damage and/or wall collapse. The tornado tracked along a nearly five-mile path between Trenton and Allensville, ending at Highway 102. Peak winds were estimated near 85 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyThe tornado archive for Kentucky, 2021Warnings in Kentucky, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989570, 989572, 989681, 989576, 989573, 989693, 989688, 989690, 989682, 989694, 989580, 989578.